Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 219, NWS St. Louis, MO

August 18, 2005Lewis County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 18, 2005, 11:06 PM CDT for Lewis County, Missouri. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2005, 11:06 PM CDT (04:06 UTC)
Expired
Aug 18, 2005, 11:46 PM CDT
In force
40 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Lewis County, MO

The radar

The St Louis radar (KLSX), 180 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 11:25 PM CDTTSTM WND DMGEwing, MOTREES DOWN IN THE TOWN OF EWING
Aug 18, 11:45 PM CDTTSTM WND DMGMaywood, MOA NUMBER OF LARGE TREES AND POWER LINES WERE DOWN IN MAYWOOD AT 1145 PM CDT. CORN WAS FLATTEN OVER THIS AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 5:35 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2005-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1586 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2005-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1586 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1536 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 190407
SVRLSX
MOC111-190445-
/O.NEW.KLSX.SV.W.0219.050819T0406Z-050819T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1106 PM CDT THU AUG 18 2005

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEWIS COUNTY IN NORTHEAST MISSOURI

* UNTIL 1145 PM CDT

* AT 1102 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR STEFFENVILLE...OR
  ABOUT 18 MILES SOUTHEAST OF EDINA...AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  EWING
  MAYWOOD
  LA GRANGE
  STEFFENVILLE

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 4016 9195 3996 9196 3994 9150 4017 9150

$$

GKS
2 follow-up statements
000 
WWUS53 KLSX 190425
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1123 PM CDT THU AUG 18 2005

MOC111-190445-
/O.CON.KLSX.SV.W.0219.000000T0000Z-050819T0445Z/
LEWIS MO-
1123 PM CDT THU AUG 18 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1145 PM CDT FOR
LEWIS COUNTY...

AT 1119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH OVER EWING...MOVING
EAST AT 30 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
MAYWOOD...CANTON AND LA GRANGE.

IF THREATENING WEATHER APPROACHES GO TO THE LOWEST FLOOR OF A 
REINFORCED BUILDING...AWAY FROM WINDOWS.

LAT...LON 4016 9195 3996 9196 3994 9150 4017 9150

$$

GKS
000 
WWUS53 KLSX 190446
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1145 PM CDT THU AUG 18 2005

MOC111-190455-
/O.EXP.KLSX.SV.W.0219.000000T0000Z-050819T0445Z/
LEWIS MO-
1145 PM CDT THU AUG 18 2005

...THE SEVERE THUNDERSTORM WARNING FOR LEWIS COUNTY HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED SLIGHTLY AND MOVED 
EAST OF THE COUNTY.

ADDITIONAL STRONG THUNDERSTORMS ARE POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT.

LAT...LON 4016 9195 3996 9196 3994 9150 4017 9150

$$

GKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 4:25 PM CDT, 6 hours 41 minutes earlier.

Area forecast discussion, Aug 18, 4:25 PM CDT, 6 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
425 PM CDT THU AUG 18 2005

.DISCUSSION...
QUICK DISCUSSION THIS MORNING DUE TO ACTIVE WEATHER IN CENTRAL
MISSOURI.  HAVE MADE FEW ADJUSTMENTS TO THE OVERALL FORECAST EXCEPT
FOR THE FIRST PERIOD.  SMALL SCALE WARM ADVECTION TYPE THUNDERSTORM
COMPLEX FORMED OVER WESTERN MISSOURI OVERNIGHT AND HAVE TRACKED
EASTWARD ON THE NOSE OF THE LLJ THIS MORNING.  RUC SEEMS TO BE
PICKING UP ON THIS FORCING VERY WELL...AND IT PETERS OUT BETWEEN 12Z
AND 15Z THIS MORNING.  HAVE THEREFORE INCLUDED LIKELY POPS OVER THE
FIRST TIER OF WESTERN COUNTIES IN CENTRAL MISSOURI THIS MORNING AND
TAPERED BACK TO CHANCES ACROSS REST OF THE CWFA.

HOT AND HUMID CONDITIONS ELSEWHERE AND OTHERWISE FOR TODAY AND
FRIDAY AS WERE FIRMLY ENTRENCHED IN THE WARM SECTOR AGAIN.
DEWPOINTS HAVE CLIMBED BACK INTO THE 70S PRETTY UNIFORMLY ACROSS THE
AREA.  LEFTOVER CONVECTIVE DEBRIS FROM THIS MORNING STUFF WILL KEEP
US A BIT COOLER THIS MORNING...BUT THINK WELL WARM UP PRETTY
QUICKLY ONCE IT MOVES OUT THIS AFTERNOON.  850MB TEMPS FORECAST IN
THE LOW 20S ACROSS THE AREA SHOULD ALLOW WARMUP INTO THE MID 90S IN
MOST LOCATIONS.

MDLS STILL INDICATING SOME KIND OF CONVECTIVE ACTIVITY TONIGHT UP
NORTH IN NORTHEAST MISSOURI/WEST CENTRAL ILLINOIS.  IN ASSOCIATION
WITH THE LLJ.  STILL SOME RUN-TO-RUN CONSISTENCY PROBLEMS...SO DONT
FEEL GOOD ENOUGH ABOUT RAIN CHANCES TO GO LIKELY YET.

FRIDAY STILL LOOKS TO BE THE HOTTEST DAY OF THE WEEK WITH 850MB
TEMPS JUMPING INTO THE 22 TO 24C RANGE.  HAVE HUNG ONTO OUR MID AND
UPPER 90S.  HEAT ADVISORY MAY STILL BE NECESSARY...THEN AGAIN...IF
PRECIP FORMS IN ILLINOIS LATE TONIGHT OR EARLY FRIDAY MORNING WE
COULD HAVE LOW LEVEL BOUNDARIES FLOATING AROUND WHICH WILL BE A GOOD
FOCUS FOR CONVECTION FRIDAY AFTERNOON.  AGREED WITH SURROUNDING
OFFICES TO WAIT AND SEE ONE MORE FORECAST CYCLE BEFORE MAKING A
DECISION ON ISSUING AN ADVISORY.

MDLS HAVE SPED UP THE FROPA SLIGHTLY...BRINGING FRONT INTO CENTRAL
AND EASTERN MISSOURI BY 18Z SATURDAY RATHER THAN BY 00Z.  THIS WOULD
BE GOOD IN THAT ITLL LIMIT OUR SEVERE WEATHER CHANCES IF ATMOSPHERE
CANT DESTABILIZE ENOUGH IN THE AFTERNOON HEAT...BUT ON THE OTHER
HAND IT MIGHT ALSO LIMIT OUR CHANCES FOR RAIN...WHICH WE STILL
DESPERATELY NEED.

MANY THANKS FOR COORDINATION EFFORTS FROM SURROUNDING WFOS THIS
MORNING.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.

&&

CARNEY
Hazardous weather outlook, Aug 18, 3:30 PM CDT, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
330 PM CDT THU AUG 18 2005

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
330 PM CDT THU AUG 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND EASTERN
MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT MAINLY NORTH
OF AN INTERSTATE 70 LINE. THE PRIMARY THREAT FOR SEVERE WEATHER WILL
BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HOT AND HUMID CONDITIONS ARE EXPECTED ON FRIDAY WITH HIGHS
IN THE MIDDLE AND UPPER 90S AND HEAT INDEX READINGS IN THE 100 TO 110
DEGREE RANGE.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS AHEAD OF THE NEXT
COLD FRONT ON FRIDAY NIGHT.  THE PRIMARY THREAT OF SEVERE WEATHER
FROM THESE STORMS WILL BE DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT.

In the hours before

Special weather statement, Aug 18, 5:47 PM CDT, 5 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
547 PM CDT THU AUG 18 2005

ILZ095>097-MOZ018>019-026>027-034>036-042-190500-
ADAMS-BROWN-PIKE-AUDRAIN-KNOX-LEWIS-MARION-MONROE-PIKE-RALLS-
SHELBY-
547 PM CDT THU AUG 18 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
731 IN EFFECT UNTIL 12 AM CDT FOR THE FOLLOWING AREA...

IN ILLINOIS THIS WATCH INCLUDES 3 COUNTIES

IN WEST CENTRAL ILLINOIS

ADAMS IL... BROWN IL... PIKE IL...

IN MISSOURI THIS WATCH INCLUDES 8 COUNTIES

IN CENTRAL MISSOURI

AUDRAIN...

IN NORTHEAST MISSOURI

KNOX... LEWIS... MARION...
MONROE... PIKE... RALLS...
SHELBY...

THIS INCLUDES THE CITIES OF...BOWLING GREEN...HANNIBAL...
MEXICO AND QUINCY.

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 10:02 PM CDTSevere Thunderstorm WarningLSXKnox43 min
Aug 19, 6:57 PM CDTSevere Thunderstorm WarningLSXMarion, Shelby50 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.